Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Blacksburg, VA

April 28, 2002Pulaski County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2002, 7:51 PM EDT for Pulaski County, Virginia. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 7:51 PM EDT (23:51 UTC)
Expired
Apr 28, 2002, 8:30 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pulaski County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 8:05 PM EDTHail 1.75Dublin, VA
Apr 28, 8:05 PM EDTHail 1Pulaski, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-448 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS51 KRNK 282351
SVRRNK
VAC155-290030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 830 PM EDT.

* AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF PULASKI...MOVING         
  SOUTHEAST AT 50 MPH.

SOME LOCATIONS THREATENED THROUGH 830 PM EDT INCLUDE
  PULASKI...
  DRAPER...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:36 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 28, 6:36 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BLACKSBURG, VA
636 PM EDT SUN APR 28 2002

UPDATED FOR...ISSUING TORNADO WATCH FOR
STOKES...ROCKINGHAM...CASWELL COUNTIES IN NORTH CAROLINA UNTIL 1000
PM THIS EVENING.

.RNK...
NC....TORNADO WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONES
NCZ001>006...NCZ010...NCZ019>20.

VA...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ007...VAZ009>012...VAZ015.

VA...TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ013>14...VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
WVZ042>045.

STONEFIELD

In the hours before

Local storm report, Apr 28, 3:10 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    5NE HINTON                WV   1.00 INCH HAIL
04/28/02   SUMMERS
Local storm report, Apr 28, 4:06 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    3W NEW CASTLE             VA   1.00 INCH HAIL
04/28/02   CRAIG

0403 PM    FINCASTLE                 VA   1.50 INCH HAIL
04/28/02   BOTETOURT

318 PM     14E HINTON                WV   1.00 INCH HAIL
04/28/02   SUMMERS
Local storm report, Apr 28, 4:57 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

415 PM     NEW CASTLE                VA   1.75 INCH HAIL
04/28/02   CRAIG

415 PM     PEARISBURG                VA   0.88 INCH HAIL
04/28/02   GILES

420 PM     SALEM                     VA   1.00 INCH HAIL
04/28/02   ROANOKE                        COVERING GROUND

430 PM     BEDFORD                   VA   WIND DAMAGE
04/28/02   BEDFORD                        REPORTED BY BEDFORD
                                          COUNTY SHERIFFS OFFICE.
                                          EXTENSIVE DAMAGE. CARS
                                          OVERTURNED. HOUSES
                                          DESTROYED. ROADS TORN UP.
                                          POSSIBLE TORNADO.

415 PM     10N TROUTVILLE            VA   1.00 INCH HAIL
04/28/02   BOTETOURT                      PUBLIC REPORT

410 PM     LITHIA                    VA   1.00 INCH HAIL
04/28/02   BOTETOURT                      PUBLIC REPORT
Local storm report, Apr 28, 5:50 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

455 PM     RUSTBURG                  VA   WIND DAMAGE
04/28/02   CAMPBELL                       12 MOBILE HOMES OFF
                                          FOUNDATION. 6 OVERTURNED.
                                          POWER POLES SNAPPED AND
                                          TREES DOWN IN A PATH FROM
                                          NEW LONDON TO RUSTBURG.
                                          POSSIBLE TORNADO. INJ
                                          UNKN.
Local storm report, Apr 28, 6:34 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

505 PM     RUSTBURG                  VA   TORNADO
04/28/02   CAMPBELL                       PUBLIC REPORT HIGHWAY 29
                                          AND 622 TWIN OAK TRAILER
                                          PARK LARGE TREE DOWN
                                          UPROOTED AND SNAPPED IN
                                          HALF. MOBILE HOME TIPPED
                                          AND ROLLED. CHURCH ROOF
                                          BLOWN OFF. POWER LINES

550 PM     HURT                      VA   1.00 INCH HAIL
04/28/02   PITTSYLVANIA                   REPORTED BY SPOTTER.

600 PM     MARTINSVILLE              VA   1.75 INCH HAIL
04/28/02   HENRY                          REPORTED BY HENRY COUNTY
                                          911.

602 PM     5W CHARLOTTE COURT HOUSE  VA   0.88 INCH HAIL
04/28/02   CHARLOTTE                      PUBLIC REPORT
Local storm report, Apr 28, 6:39 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

445 PM     BEDFORD                   VA   WIND DAMAGE
04/28/02   BEDFORD                        EAST SIDE OF BEDFORD CITY
                                          COMMERCIAL STRUCTURES
                                          DAMAGED IN TOWN. TRACTOR
                                          TRAILERS OVERTURNED ON
                                          ROUTE 29 AND ROUTE 460.
                                          POSSIBLE TORNADO.

500 PM     ZIONVILLE                 NC   0.75 INCH HAIL
04/28/02   WATAUGA                        REPORTED BY WATAUGA
                                          COUNTY 911.

455 PM     ZIONVILLE                 NC   FUNNEL CLOUD
04/28/02   WATAUGA                        PUBLIC REPORT

615 PM     CRYSTAL HILL              VA   1.00 INCH HAIL
04/28/02   PITTSYLVANIA                   REPORTED BY SPOTTER IN
                                          NORTHEAST PART OF
                                          COUNTY.

638 PM     DANVILLE                  VA   0.75 INCH HAIL
04/28/02   PITTSYLVANIA                   REPORTED BY PITTSYLVANIA
                                          COUNTY EMA.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:43 PM EDTSevere Thunderstorm WarningRNKCraig, Giles47 min
Apr 28, 3:53 PM EDTSevere Thunderstorm WarningRNKBotetourt22 min
Apr 28, 4:05 PM EDTSevere Thunderstorm WarningRNKBedford40 min
Apr 28, 4:11 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem49 min
Apr 28, 4:41 PM EDTSevere Thunderstorm WarningRNKWythe49 min
Apr 28, 4:47 PM EDTTornado WarningRNKBedford, Campbell, City of Lynchburg28 min
Apr 28, 5:13 PM EDTSevere Thunderstorm WarningRNKAppomattox47 min
Apr 28, 5:20 PM EDTSevere Thunderstorm WarningRNKFranklin25 min
Apr 28, 5:27 PM EDTSevere Thunderstorm WarningRNKCampbell48 min
Apr 28, 5:30 PM EDTSevere Thunderstorm WarningRNKCharlotte30 min
Apr 28, 5:34 PM EDTSevere Thunderstorm WarningRNKBedford26 min
Apr 28, 5:44 PM EDTSevere Thunderstorm WarningRNKPittsylvania46 min
Apr 28, 5:50 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville25 min
Apr 28, 5:57 PM EDTSevere Thunderstorm WarningRNKCharlotte33 min
Apr 28, 6:04 PM EDTTornado WarningRNKHalifax, Pittsylvania26 min
Apr 28, 6:13 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville47 min
Apr 28, 6:27 PM EDTTornado WarningRNKCharlotte, Halifax33 min
Apr 28, 7:26 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.